Abstract 15643: Is Bleeding Risk Augmented With Acute Therapies Across Increasing INR Levels Among NSTEMI Patients on Home Warfarin Therapy?
Background: Management of NSTEMI patients on chronic warfarin poses concerns regarding the early use of antithrombotic therapy and invasive procedures as bleeding risk may be augmented with increasing INR levels.
Methods: NSTEMI patients (n=5,787) on home warfarin in the ACTION-Registry-GWTG were stratified by admission INR levels into INR<2, INR 2–3, and INR>3 groups. Using multivariable logistic regression adjusting for ACTION Bleeding Risk Model variables, we examined risk of major in-hospital bleeding associated with increasing INR levels, in-hospital use of antithrombotic therapies (heparin, glycoprotein IIb/IIIa inhibitor [GPI], and clopidogrel,) and early invasive (cath within 48 hours) strategy, and the interaction between each therapy and INR level.
Results: Among home warfarin patients, 46% had INR<2, 35% had INR 2–3, and 19% had INR>3 on admission. An increased risk of bleeding was seen with higher INR levels than with INR<2 (adj OR [95% CI] were1.25 [1.03–1.50] for INR 2–3, OR 1.60 [1.30–1.97 for INR>3). Antithrombotic use was associated with increased bleeding risk, Figure, (adj ORs [95% CI] were 1.76 [1.38–2.24] for heparin, 1.50 [1.22–1.84] for clopidogrel, 1.82 [1.43–2.32] for GPI), however an early invasive strategy was not (1.09 [0.86–1.37]). Although patients with higher INR levels were less likely to receive acute therapies, no significant interactions were noted between INR and use of heparin (p=0.38), clopidogrel (p=0.79), GPI (p=0.48), or early invasive strategy (p=0.16) on associated bleeding risk.
Conclusions: Higher INR levels and use of antithrombotic medications are associated with increased bleeding risk in NSTEMI patients on home warfarin with bleeding rates exceeding 20% when patients with highest INR (>3) received other antithrombotic therapies. A synergistic effect between INR level and acute therapies was not noted to augment bleeding risk.
- © 2010 by American Heart Association, Inc.